A ONE-minute silence was held before a football match in memory of a 14-year-old Sheffield girl who died after inhaling fumes from an aerosol can.
Bethany Adcock played for Sheffield United Community Ladies FC’s under-15s team.
Her team’s game was postponed at the weekend but the club’s first team played and dedicated the game to the Meadowhead School pupil.
During the one-minute silence, they had a framed photo of Bethany and her team-mates with them.
Club spokesman Dave Smith said: “Everyone at Sheffield United Community LFC was deeply shocked and saddened to learn of the death of Bethany Kate Adcock, one of the club’s bright and cheerful junior players.
“United dedicated their first team’s County Cup tie on Sunday to her. A minute’s silence was observed prior to kick-off. Bethany’s team, the under-15s, had understandably postponed their Saturday fixture.
“Fittingly, the first team recorded a new record margin of victory for that team, beating Brampton Rovers AFC 14-0.
“Sadly this isn’t the first time this year United Community LFC have been in mourning over the loss of a young player. In May, Naomi Smith from the under-16s tragically lost her brave fight against leukaemia.
“United wish to express their sincere condolences to Bethany’s family, friends and United team-mates at this very difficult time.”
Bethany collapsed at home in Greenhill and was pronounced dead at Sheffield Children’s Hospital a short time later.
Her friends released hundreds of Chinese lanterns last weekend as a tribute to her and scores of bouquets have been laid at her school.
Tributes are being left on a Facebook site. One said: “I and many others will miss you dearly. You were a lovely, amazing, beautiful, funny girl and will always be in our hearts. You will never be forgotten. Sleep tight precious angel.”
South Yorkshire Police are carrying out inquiries on behalf of the coroner but the death is not being treated as suspicious.
Meanwhile, health service managers have warned about the dangers of inhaling aerosol fumes.
Dr Richard Oliver, Sheffield GP and joint clinical director of NHS Sheffield, said: “Solvent abuse can cause as many deaths as ecstasy.
“We hear of people inhaling solvents because it can produce the feelings of alcohol intoxication but the changes can come on more rapidly and can cause heart rhythm changes which can be fatal.
“From a health perspective we would urge people not to do this and to help change your behaviour we would advise you to book an appointment with your local GP.”